MAUDE Adverse Event Report: COOK IRELAND LTD ECHOTIP PROCORE ENDOBRONCHIAL HD BIOPSY NEEDLE; FCG KIT, NEEDLE, BIOPSY

COOK IRELAND LTD ECHOTIP PROCORE ENDOBRONCHIAL HD BIOPSY NEEDLE; FCG KIT, NEEDLE, BIOPSY
Model Number G34282
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
510(k) number: k160229.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Device evaluation the echo-hd-25-ebus-o-c device of lot number c1238302 device involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document based investigation was conducted.Additional information was received as follows: 1.1.1 if the report involves a kink or bend in the needle, where is this located on the device (handle end or patient end)? n/a no bend/kink reported 1.1.2 please describe the location in the body for the intended target site (pancreas, stomach, etc).Lungs (probably for a lymph) 1.1.3 please describe the size of the intended target site.Unknown, probably <1cm 1.1.4 what is the endoscope manufacturer and model number that was used with this device? fujinon, model unknown 1.1.5 was gaining access to the targeted site difficult? yes, needle would not extend 1.1.6 was the endoscope in a flexed or twisted position at any time during the procedure? probably not 1.1.7 was needle penetration of the targeted site difficult? yes 1.1.8 was the stylet in place inside the needle when advancing into the targeted site? yes 1.1.9 how many biopsies were obtained with use of this needle? no 1.1.10 did any section of the device detach inside the patient? no 1.1.11 was the needle fully retracted when the device was removed from the patient? yes 1.1.12 if not, with the device in question, how was the procedure performed and/or finished? removed needle from scope and used another device successfully the complaint device underwent a laboratory evaluation on the 05th september 2018.On evaluation of the returned device it was noted that there was proximal kink possibly due to repackaging for transport returns.Needle crumpled and broke in the handle.Stylet wavy due to crumpling of needle.Syringe and adaptor was missing.Needle would not advance.Visual and functional method was used to determine the defects.Length of broken part of needle from distal side of hub measured 84mm, remainder length of needle measured 910 mm.Incorrect scope was used, as per additional information received, however this did not contribute to product failure.Complaint is confirmed as the failure was verified in the laboratory.Root cause a definitive root cause for the customer complaint could not be determined as the exact operational conditions of use could not be replicated in the laboratory setting.However it is possible that excessive force was applied causing the needle breakage, thereafter causing needle advancing issue.A capa has been initiated to document and track the actions taken to investigate and to address kinking or breaking of the sheath at the sheath/sheath extender junction the scope of the capa includes; needle breaking, kinking or crumpling within the handle assembly kinking or breaking of the sheath at the sheath/sheath extender junction document review a review of the qc records did not reveal any issues which could have contributed to this complaint issue.Prior to distribution, all echo-hd-25-ebus-o-c devices are subjected to functional checks and visual inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for echo-hd-25-ebus-o-c device of lot number c1238302 did not reveal any discrepancies that could have contributed to this complaint issue.There is no evidence to suggest that this issue affects the entire lot #c1238302 upon review of complaints this failure mode has not occurred previously with this lot # c1238302.Ifu review the precautions section of the instructions for use ifu0109-5 that accompanies this device instructs the user to; "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use.It also mentions in the precautions section; ¿when targeting multiple sites, replace device for each site.¿ there is no evidence to suggest that the customer did not follow the instructions for use (ifu0109-5).Summary according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaint is confirmed as the failure was verified in the laboratory.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
As reported to customer relations: "when placed down the scope, needle would not come out of the sheath.Removed needle from scope and used another device successfully.".

Brand Name
ECHOTIP PROCORE ENDOBRONCHIAL HD BIOPSY NEEDLE
Common Device Name
FCG KIT, NEEDLE, BIOPSY
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7929964
Report Number3001845648-2018-00463
Device Sequence Number16506178
Product Code FCG
UDI-Device Identifier00827002342828
UDI-Public(01)00827002342828(17)190603(10)C1238302
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/03/2019
Device Model NumberG34282
Device Catalogue NumberECHO-HD-25-EBUS-O-C
Device Lot NumberC1238302
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date09/05/2018
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2018
Initial Report FDA Received Date10/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1